Colorado, 2012Damaging Winds in Colorado, April 26, 2012
April 26, 2012 · NWS GJT · 3 events in 2 counties and zones
Strong to severe thunderstorms moved northward through Western Colorado producing numerous reports of wind gusts over 58 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms moved northward through Western Colorado producing numerous reports of wind gusts over 58 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 26, 2:08 PM MST, 1 hour 22 minutes earlier.
Area forecast discussion, Apr 26, 2:08 PM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
308 PM MDT THU APR 26 2012
.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 214 PM MDT THU APR 26 2012
THE UPPER LOW EJECTS FROM SOUTH OF THE 4 CORNERS REGION THIS
EVENING INTO THE EASTERN PLAINS BY EARLY FRIDAY MORNING...THIS IS A
BIT MORE RAPIDLY THAN PREVIOUS MDL RUNS. IT IS ALSO A LITTLE
WEAKER BUT SLIGHTLY COOLER. JUDGING FROM CURRENT WV LOOP AND RADAR
RETURNS THIS IS NOT THE POTENT WX SYSTEM WE WERE HOPING FOR. AS
FAR AS THE IMPACT ON OUR FORECAST LITTLE CHANGE HAS BEEN MADE.
FEEL PRETTY CONFIDENT THE MTNS ABOVE 10000 FEET TONIGHT WILL GET
2-4 INCHES OF SNOW ON THE GRASSY AREAS...BUT FEEL PAVEMENT AREAS
WILL ACCUMULATE MUCH LESS WITH LIMITED IMPACT. THE BEST CHANCE OF
ACCUMULATING SNOW TONIGHT IN OUR CWA WILL BE OVER THE SAN JUANS
AND HIGHER MTNS AROUND CRESTED BUTTE. ANOTHER FACTOR LIMITING
SNOWFALL WILL BE THE SHORT DURATION (AROUND 12 HRS) OF TEMPS COLD
ENOUGH TO ALLOW ACCUMULATION. FOR THE REMAINDER OF THE CWA EXPECT
WIDESPREAD RAIN OR MIXED PCPN DURING THE NIGHT.
THE UPPER LOW WILL HAVE SHIFTED OVER ERN COLORADO FRIDAY AND OUT
OF THE WX PICTURE FOR OUR REGION. MEANWHILE THE NEXT WEATHER DISTURBANCE
OVER THE NRN ROCKIES WILL MOVE INTO WY. THIS WILL PUSH A COLD
FRONT INTO NE UT AND NW CO DURING THE EARLY MORNING HRS...THEN
THROUGH MOST OF THE CWA BY NOON. THERE SHOULD BE A PRETTY GOOD
BURST OF PCPN THAT WILL PRECEDE AND ACCOMPANY THE FRONT WHERE DEEP
MOISTURE RESIDES. HOWEVER THE ATMS WILL QUICKLY STABILIZE AND DRY
AFTER FRONTAL PASSAGE...BRINGING A QUICK DECREASE TO PCPN. THE
EXCEPTION WILL BE ALONG THE WY BORDER WHERE PROXIMITY TO THE UPPER
LOW WILL PROVIDE BETTER FORCING AND DEEPER MSTR.
THE UPPER CLOSED WYOMING LOW WILL SHIFT EWRD INTO THE PLAINS FRIDAY
NIGHT. SOME WRAP AROUND MSTR WILL LINGER NEAR THE WY BORDER OVER
THE PARK AND ELKHEAD MTNS...BUT SHOWERS WILL TAPER OFF TO THE
ISOLD CATEGORY. ELSEWHERE DRY CONDITIONS AND DECREASING CLOUD COVER
WILL BE THE RULE. TEMPS WILL BE QUITE A BIT COOLER FRIDAY NIGHT WITH
FREEZING TEMPS IN ALL BUT THE LOWER WESTERN VALLEYS.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 214 PM MDT THU APR 26 2012
MODELS SHOW THE NEXT LOW PRESSURE SYSTEM WILL HAVE MOVED EAST OF THE
NORTHERN ROCKIES BY THE START OF THE LONG TERM PERIOD. THIS LOW
CENTER WILL STALL OVER THE NORTHERN PLAINS STATES ON SAT AS IT GETS
BLOCKED BY HIGH PRESSURE OVER THE GREAT LAKES. THEN WITH SOME RATHER
MINOR DIFFERENCES...MODELS THEN TAKE THE LOW NORTH INTO CANADA
SUN/MON. IN THE MEAN TIME ENERGY ROTATING AROUND THIS LOW MAY BRUSH
OUR NORTHERN EDGE...AND KEEP A BROAD TROUGH OVER THE ROCKY MTN
REGION INTO MONDAY. THE REGION REMAINS UNDER THE INFLUENCE OF A FLAT
AND BROAD TROUGH AS A COUPLE OF EMBEDDED WAVES SWEEP ACROSS THE
NORTHERN ROCKIES THROUGH MIDWEEK. BOTH THE ECMWF AND THE GFS HINT AT
WEAK RIDGING FOR THE INTER-MOUNTAIN REGION THURSDAY. DUE TO THE
GENERAL LACK OF MOISTURE...A DRY FORECAST WILL PREVAIL. HOWEVER A
FEW SHOWERS MAY DEVELOP EACH AFTERNOON OVER THE HIGHER TERRAIN.
TEMPERATURES WILL START OUT AROUND 5-10 DEGREE BELOW NORMAL AT THE
BEGINNING OF THE PERIOD...WITH A WARMING TREND SUNDAY-MONDAY. BY
MONDAY...AND THROUGH THE REST OF THE PERIOD...TEMPS ARE EXPECTED TO
RUN AROUND 5 DEGREES ABOVE NORMAL.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY AFTERNOON) ISSUED
AT 214 PM MDT THU APR 26 2012
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD IN FROM THE SOUTH
LATE THIS AFTERNOON THROUGH THIS EVENING. WHILE MOST THUNDERSTORMS
WILL END BY AROUND 03Z THIS EVENING...WIDESPREAD SHOWERS WILL
CONTINUE...DIMINISHING FROM THE WEST LATE TONIGHT. LOCAL MVFR
CIGS/VSBYS ARE EXPECTED IN THE SHOWERS AND THUNDERSTORMS....WITH IFR
EXPECTED AT TIMES OVER THE HIGHER MOUNTAINS AS THE PCPN CHANGES OVER
TO ALL SNOW LATE THIS EVENING. SHOWERS WILL CONTINUE INTO FRIDAY
ESPECIALLY OVER THE EASTERN MOUNTAINS AS DRIER AIR MOVES IN FROM THE
WEST. IN ADDITION TO THE SHOWERS...GUSTY SOUTH TO SOUTHWEST WINDS
ARE EXPECTED INTO THIS EVENING WHICH COULD PRODUCE SOME TURBULENT
MIXING...ESPECIALLY NORTH OF RIDGES AND PEAKS.
&&
.HYDROLOGY...
ISSUED AT 402 AM MDT WED APR 25 2012
RECENT RECORD WARMTH COMBINED WITH ABOVE FREEZING MINIMUM
TEMPERATURES AT HIGHER ELEVATIONS HAS INCREASED SNOW MELT AND
THEREFORE STREAM FLOW RUNOFF LATE THIS WEEK. FLOWS WILL CONTINUE TO
INCREASE THROUGH THE END OF THIS WEEK FOR MANY LOCATIONS ACROSS
WESTERN COLORADO AND EASTERN UTAH. MOST OF THE RUNOFF WILL BE
CONFINED WITHIN BANKS SINCE THE SNOW PACK HAS BEEN WELL BELOW
AVERAGE THIS SEASON. SHOWERS AND THUNDERSTORMS WILL BRING ADDITIONAL
WATER TO CREEKS AND RIVERS AND HELP WITH THE FLOW INCREASES THROUGH
THE END OF THE WEEK. SNOW MELT IS EXPECTED TO SLOW BY THIS WEEKEND
AS COOLER AIR ARRIVES AND PRECIPITATION STOPS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...MC
LONG TERM...EH
AVIATION...EH
HYDROLOGY...TGJT
Hazardous weather outlook, Apr 26, 2:09 AM MST, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
309 AM MDT THU APR 26 2012
COZ001>014-017>023-UTZ022>025-027>029-270915-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
309 AM MDT THU APR 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD BY LATE THIS
AFTERNOON AND CONTINUE TONIGHT AS A POTENT...FAST-MOVING
DISTURBANCE MOVES OVER THE AREA THIS EVENING. THE SNOW LEVEL WILL
REMAIN ABOVE 9000 FEET TODAY AND THIS EVENING...BUT LOWER
OVERNIGHT. A FEW INCHES OF NEW SNOW WILL ACCUMULATE LATE
TONIGHT...MAINLY ABOVE 9000 FEET.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
EXPECT COOLER WEATHER WITH A SLIGHT CHANCE OF MOUNTAINS SHOWERS
AND THUNDERSTORMS EACH AFTERNOON AND EARLY EVENING.
THE CHANCE OF RAIN WILL INCREASE TUESDAY AS A WEAK DISTURBANCE
AFFECTS MAINLY NORTHWEST COLORADO AND NORTHEAST UTAH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CUOCO
In the hours before
Local storm report, Apr 26, 12:25 PM MST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
125 PM MDT THU APR 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM NON-TSTM WND GST 15 NW MOAB 38.73N 109.74W
04/26/2012 M53 MPH GRAND UT ASOS
PEAK WIND GUST AS A SHOWER PASSED THROUGH
&&
EVENT NUMBER GJT1200369
TBLocal storm report, Apr 26, 2:08 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
308 PM MDT THU APR 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM NON-TSTM WND GST 2 WSW OXFORD 37.16N 107.75W
04/26/2012 M51 MPH LA PLATA CO ASOS
PEAK WIND GUST WITH A PASSING SHOWER
&&
EVENT NUMBER GJT1200370
TBLocal storm report, Apr 26, 3:22 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
422 PM MDT THU APR 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM NON-TSTM WND GST 2 NNE HAYDEN 40.51N 107.25W
04/26/2012 M61 MPH ROUTT CO AWOS
PEAK WIND GUST AS A SHOWER PASSED THROUGH
&&
EVENT NUMBER GJT1200371
TBThunderstorm Wind, Mesa
- When
- April 26, 3:30 PM MST to 3:40 PM MST
- Where
- Mesa County, 5.1 mi NW of Mack
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.270, -108.940
A severe thunderstorm with severe outflow gusts occurred near Mack.
Thunderstorm Wind, Garfield
- When
- April 26, 3:44 PM MST to 3:52 PM MST
- Where
- Garfield County, Douglas Pass
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.600, -108.800
Severe thunderstorms with winds gusts near 60 mph moved through western Garfield County.
Thunderstorm Wind, Mesa
- When
- April 26, 4:15 PM MST to 4:23 PM MST
- Where
- Mesa County, 2.77 mi WNW of Durham
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.090, -108.650
Thunderstorms with gusts over 58 mph moved through central Mesa County which broke tree limbs of up to 6 inches in diameter.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Tennessee, April 26, 20121 injured · $400,000 · EF2 · 6 events
- Tornado and Hail in Tennessee, April 26, 20127 injured · $127,000 · EF0 · 49 events
- Hail and Damaging Winds in Texas, April 26, 2012$81,000 · 1.5 in hail · 20 events
- High Wind in New Mexico, April 26 to 27, 2012$70,000 · 66 kt wind · 16 events
- Flash Flood and Hail in Kentucky, April 26, 2012$55,000 · 2.5 in hail · 21 events
- Hail and Damaging Winds in Tennessee, April 26, 2012$51,000 · 1 in hail · 13 events
- Hail and Damaging Winds in North Carolina, April 26, 20121 injured · $30,000 · 55 kt wind · 14 events
- Flash Flooding and Hail in West Virginia, April 26, 2012$50,000 · 1.5 in hail · 7 events
- Strong Wind in California, April 26, 2012$55,000 · 2 events
- Flash Flood and Hail in North Carolina, April 26, 2012$20,000 · 1.75 in hail · 20 events
- Flash Flood and Hail in West Virginia, April 26, 2012$27,000 · 1.75 in hail · 9 events
- Flash Flood and Hail in Kentucky, April 26, 2012$30,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472962, 472965, 472967.